Alert archive / South Dakota / Flash Flood Warnings in 2009

Flash Flood Warning 6, NWS Sioux Falls, SD

July 7, 2009Lincoln County, Minnehaha County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Jul 7, 2009, 7:56 PM CDT for Lincoln County, Minnehaha County, South Dakota. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2009, 7:56 PM CDT (00:56 UTC)
Expired
Jul 7, 2009, 10:00 PM CDT
In force
2 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Lincoln County, SD, Minnehaha County, SD

The radar

The Sioux Falls radar (KFSD), 7 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 8:20 PM CDTFLASH FLOODSioux Falls, SD57TH STREET ACROSS PART OF SOUTHEAST SIOUX FALLS IS UNDER WATER IN SOME PLACES.
Jul 7, 8:27 PM CDTFLASH FLOOD4 Ssw Sioux Falls, SDHEAVY RAIN AND FLOODING IN SOUTHERN SIOUX FALLS. ALSO A FEW SMALL BRANCHES SNAPPED OFF TREES. NO HAIL REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2009-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2009-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1262 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFSD 080056
FFWFSD
SDC083-099-080300-
/O.NEW.KFSD.FF.W.0006.090708T0056Z-090708T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
756 PM CDT TUE JUL 7 2009

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA
  SOUTHERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 1000 PM CDT

* AT 751 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY MOVING INTO SIOUX FALLS FROM THE  
  WEST. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. RAINFALL AMOUNTS OF 1 TO 2 INCHES HAVE OCCURED OVER PORTIONS
  OF SOUTHERN SIOUX FALLS FROM THE PREVIOUS STORM. ADDITIONAL
  AMOUNTS IF 1 TO 2 INCHES WILL BE POSSIBLE ACROSS SIOUX FALLS
  AS THE STORMS MOVE IN FROM THE WEST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 4357 9661 4348 9661 4347 9684 4357 9684

$$

CJ
2 follow-up statements
000 
WGUS73 KFSD 080122
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
822 PM CDT TUE JUL 7 2009

SDC083-099-080300-
/O.CON.KFSD.FF.W.0006.000000T0000Z-090708T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MINNEHAHA SD-LINCOLN SD-
822 PM CDT TUE JUL 7 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN LINCOLN AND
SOUTHERN MINNEHAHA COUNTIES UNTIL 1000 PM CDT...

AT 819 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL MAINLY ACROSS SOUTHERN SIOUX 
FALLS MOVING TO THE SOUTHEAST. ADDITIONAL THUNDERSTORMS WERE 
DEVELOPING NORTHWEST OF SIOUX FALLS AND MOVING TO THE SOUTHEAST. 
THESE STORMS WILL MOVE INTO SIOUX FALLS AFTER 9 PM AND COULD PRODUCE 
ADDITIONAL URBAN FLOODING.

SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...SIOUX FALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE MINOR FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4357 9661 4348 9661 4347 9684 4357 9684

$$
CJ
845 
WGUS73 KFSD 080253
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
953 PM CDT TUE JUL 7 2009

SDC083-099-080307-
/O.EXP.KFSD.FF.W.0006.000000T0000Z-090708T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MINNEHAHA SD-LINCOLN SD-
953 PM CDT TUE JUL 7 2009

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN LINCOLN
AND SOUTHERN MINNEHAHA COUNTIES WILL BE ALLOWED TO EXPIRE AT 1000 PM
CDT...

THE HEAVIEST RAINS HAVE MOVED SOUTH OF SIOUX FALLS...AND ADDITIONAL 
WIDESPREAD HEAVY RAIN IS NOT EXPECTED.

LAT...LON 4357 9661 4348 9661 4347 9684 4357 9684

$$

CJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 3:10 PM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, Jul 7, 3:10 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
310 PM CDT TUE JUL 7 2009

.DISCUSSION...
WITH STORMS DEVELOPING WL KEEP THIS DISCUSSION BRIEF. S/W AND ASSOCD
CDFNT WL PUSH SEWD ACRS CWA TONIGHT. WUD EXPECT SCT TRW TO CONT TO
DEVELOP AHEAD OF THE FEATURE AND GRADUALLY END FROM NW TO SE DURING
NIGHT AS S/W PUSHES INTO NW IA AFTER 06Z. LOOKS LIKE BEST CHC FOR
TRW WL BE ACRS ERN CWA.

WL LINGER SMALL POPS OVR FAR SERN CWA EARLY WED MORN...AN AS FNT
STALLS JUST S OF MO RVR WL KEEP SMALL CHC OF TRW ALONG MO RVR WED
AFTN INTO EVE.

NEXT S/W AND ASSOCD CDFNT WL PUSH THRU CWA LATE WED NITE INTO THU
MORN AND WL KEEP CHC OF TRW GOING MAINLY AFTER 06Z THRU 18Z THU. CUD
SEE SVR WX WITH THIS FEATURE LATER WED NITE AS POT EXIST FOR COMPLEX
DEVELOPING OVR WRN HIGH PLAINS WED AFTN AND THEN SPREADING SEWD
DURING THE NIGHT.

PATTERN REMAINS UNSETTLED THRU EARLY NEXT WEKK WITH TIMING OF S/WS
DIFFICULT. WL GENLY LEAVE CWA DRY THU AFTN THRU FRI AFTN...BUT S/W
CUD TRIGGER A FEW TRW FRI NITE ACRS SRN CWA. THEN NEXT BEST CHC FOR
TRW WL BE MON AND MON NITE WITH NEXT SIG S/W. OVERALL TEMPS WL BE
CLOSE TO NORM THRU EARLY NEXT WEEK WITH SLIGHTLY COOLER TEMPS SAT.

&&
.AVIATION...
ISOLATED THUNDERSTORM ACTIVITY MAINLY OVER E CENTRAL SD AND SW MN TO
HAVE LITTLE IMPACT ON AVIATION THIS MORNING. GREATER IMPACT TO
AVIATION WILL BE LATE THIS AFTERNOON AND INTO THE EVENING...AS A
STATIONARY FRONT WILL AGAIN BE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER CNTRL SD
AROUND 21Z AND THEN MOVE SE ACROSS THE AREA THIS EVENING. ISOLATED
THUNDERSTORMS MAY ALSO DEVELOP IN VICINITY OF FRONT AFTER 21Z.
SEVERE THUNDERSTORMS WILL BE POSSIBLE...PRODUCING STRONG GUSTY WINDS
AND HAIL TO THE SIZE OF QUARTERS. VFR THROUGH THE TAF PERIOD...WITH
THE EXCEPTION OF THUNDERSTORMS.
/BT

&&

.FSD WATCHES/WARNINGS/ADVISORIES
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 7, 11:10 AM CDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1110 AM CDT TUE JUL 07 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1110 AM CDT TUE JUL 07 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A VIGOROUS DISTURBANCE IN THE MID LEVELS OF THE ATMOSPHERE WILL
MOVE THROUGH THE AREA LATE TODAY AND TONIGHT. THIS AFTERNOON INTO
EARLY EVENING...THERE IS A THREAT OF TORNADIC DEVELOPMENT
APPROACHING CENTRAL SOUTH DAKOTA WHERE A BOUNDARY EXISTS...AND
WHERE INITIAL DEVELOPMENT WILL LIKELY CONTAIN SUPERCELLS. THIS
INCLUDES AREAS FROM WESSINGTON SPRINGS TO HURON SOUTH DAKOTA. IN
ADDITION TO POSSIBLE TORNADIC DEVELOPMENT...SUPERCELLS IN THOSE
AREAS COULD PRODUCE WET MICROBURSTS WITH WINDS IN EXCESS OF 70
AND HAIL TO THE SIZE OF WALNUTS.

FURTHER TO THE EAST ACROSS SOUTHWEST MINNESOTA...ISOLATED
THUNDERSTORM MAY DEVELOP ALONG A STATIONARY BOUNDARY AFTER 4 PM.
THESE STORMS WOULD BE CAPABLE OF PRODUCING WINDS IN EXCESS OF 60
MPH...HAIL TO THE SIZE OF HALF DOLLARS...AND ISOLATED TORNADOES.
THESE STORMS WILL BE RELATIVELY SLOW MOVING...AND MAY BE ABLE TO
PRODUCE LOCALIZED FLASH FLOODING WITH STORMS THAT TRAIN OVER THE
SAME LOCATION.

AS THE EVENING PROGRESSES...IT IS ANTICIPATED THAT STORMS IN
CENTRAL SOUTH DAKOTA WILL EVOLVE INTO A THUNDERSTORM
COMPLEX...WHERE THE MAIN THREATS WOULD BE HAIL UP TO THE SIZE OF
QUARTERS AND THUNDERSTORM WINDS TO AROUND 60 MPH...AND LOCALLY
HEAVY RAIN.

FLOODING...
HEAVY RAINFALL AROUND JULY THIRD AND FOURTH...ALONG A NARROW AXIS
FROM MITCHELL TO CANTON SOUTH DAKOTA HAS PRODUCED SATURATED
GROUND. IF HEAVY RAIN DEVELOPS AGAIN THIS EVENING WITH A
THUNDERSTORM COMPLEX...THESE AREAS COULD EXPERIENCE FLASH
FLOODING IN FAVORED AREAS SUCH AS URBAN LOCATIONS...SMALL STREAMS
AND LOW AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE AGAIN POSSIBLE THROUGH THIS AREA WEDNESDAY AND
THURSDAY...WITH MOST OF THE ACTIVITY CONFINED TO LATE WEDNESDAY
NIGHT AND THURSDAY MORNING ALONG A SURFACE FRONT. IT IS
ANTICIPATED THAT MOST OF THE SEVERE ACTIVITY WILL STAY NORTH OF
THIS AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY AFTER 4PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 7, 6:31 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
631 PM CDT TUE JUL 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     FUNNEL CLOUD     2 WNW HERON LAKE        43.81N 95.36W
07/07/2009                   JACKSON            MN   TRAINED SPOTTER

&&

JM
Local storm report, Jul 7, 6:33 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
633 PM CDT TUE JUL 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             DELL RAPIDS             43.82N 96.71W
07/07/2009  E0.50 INCH       MINNEHAHA          SD   TRAINED SPOTTER

            HAIL TO THE DEPTH OF 2 INCHES.

&&

JM
Local storm report, Jul 7, 6:38 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
638 PM CDT TUE JUL 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             WINDOM                  43.87N 95.12W
07/07/2009  E0.25 INCH       COTTONWOOD         MN   AMATEUR RADIO

&&

JM
Local storm report, Jul 7, 6:40 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
640 PM CDT TUE JUL 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             WINDOM                  43.87N 95.12W
07/07/2009  E0.25 INCH       COTTONWOOD         MN   TRAINED SPOTTER

&&

JM
Local storm report, Jul 7, 7:06 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
706 PM CDT TUE JUL 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             SIOUX FALLS             43.54N 96.73W
07/07/2009  E1.50 INCH       MINNEHAHA          SD   EMERGENCY MNGR

            INTERSECTION OF I90 AND I229.

&&

CJANSEN
Local storm report, Jul 7, 7:56 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
756 PM CDT TUE JUL 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     HAIL             1 S HUDSON              43.12N 96.46W
07/07/2009  E1.50 INCH       LINCOLN            SD   FIRE DEPT/RESCUE

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:32 PM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury, Miner, Sanborn43 min
Jul 7, 7:51 PM CDTSevere Thunderstorm WarningFSDLincoln39 min
Jul 7, 7:57 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha, Turner33 min
Jul 7, 8:23 PM CDTTornado WarningFSDKingsbury, Miner, Sanborn29 min
Jul 7, 8:51 PM CDTTornado WarningFSDMiner24 min
Jul 7, 8:58 PM CDTSevere Thunderstorm WarningFSDLincoln, Union32 min
Jul 7, 9:10 PM CDTFlash Flood WarningFSDUnion3 hr
Jul 7, 9:14 PM CDTSevere Thunderstorm WarningFSDBeadle, Miner, Sanborn46 min
Jul 7, 9:58 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson, McCook, Miner, Sanborn47 min
Jul 7, 10:07 PM CDTFlash Flood WarningFSDClay, Yankton88 min
Jul 7, 10:49 PM CDTSevere Thunderstorm WarningFSDUnion41 min
Jul 8, 2:12 AM CDTFlash Flood WarningFSDUnion3 hr

Nearby

Flash Flood Warnings in South Dakota, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.